Alert archive / California / High Wind Watches in 2014

High Wind Watch 1, NWS Reno, NV

January 9, 20149 counties in California; 4 counties in Nevada

NWS Reno, NV issued this high wind watch at Jan 9, 2014, 11:53 AM PST for 9 counties in California; 4 counties in Nevada. It took effect at Jan 11, 2014, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2014, 11:53 AM PST (19:53 UTC)
In effect from
Jan 11, 2014, 7:00 AM PST
Expired
Jan 10, 2014, 10:43 AM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WWUS75 KREV 091953
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1153 AM PST THU JAN 9 2014

...STRONG WINDS ON SATURDAY...

.A LOW PRESSURE SYSTEM WILL MOVE INLAND ACROSS THE PACIFIC
NORTHWEST THIS WEEKEND. AHEAD OF THIS SYSTEM...STRONG WINDS ARE
POSSIBLE ACROSS NORTHEAST CALIFORNIA AND WESTERN NEVADA. WIND
GUSTS UP TO 60 MPH ARE POSSIBLE IN THE LEE OF THE SIERRA ALONG
THE HIGHWAY 395 CORRIDOR FROM SUSANVILLE TO MAMMOTH LAKES.

CAZ070>073-NVZ002-003-005-101200-
/O.NEW.KREV.HW.A.0001.140111T1500Z-140112T0300Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-GREATER RENO-
CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL...PORTOLA...
SUSANVILLE...SOUTH LAKE TAHOE...TRUCKEE...BRIDGEPORT...
MAMMOTH LAKES...INCLINE VILLAGE...SPARKS...GARDNERVILLE...
VIRGINIA CITY...EMPIRE...GERLACH
1153 AM PST THU JAN 9 2014

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING. 

* TIMING: WINDS WILL INCREASE ON SATURDAY MORNING. THE STRONGEST
  WINDS ARE EXPECTED LATE SATURDAY MORNING THROUGH SATURDAY
  EVENING. WINDS WILL GRADUALLY TAPER OFF SATURDAY NIGHT.

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.
  SIERRA RIDGE GUSTS UP TO 110 MPH.

* IMPACTS: STRONG CROSS WINDS WILL CREATE DANGEROUS DRIVING
  CONDITIONS FOR HIGH PROFILE VEHICLES. VISIBILITY REDUCTIONS ARE
  POSSIBLE DUE TO AREAS OF BLOWING DUST. CHOPPY CONDITIONS ARE
  LIKELY ON ALL AREA LAKES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA.  CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.  

&&

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
880 
WWUS75 KREV 101142
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
342 AM PST FRI JAN 10 2014

...STRONG WINDS ON SATURDAY...

.A LOW PRESSURE SYSTEM WILL MOVE INLAND ACROSS THE PACIFIC
NORTHWEST THIS WEEKEND. AHEAD OF THIS SYSTEM...STRONG WINDS ARE
POSSIBLE ACROSS NORTHEAST CALIFORNIA AND WESTERN NEVADA. WIND
GUSTS UP TO 60 MPH ARE POSSIBLE IN THE LEE OF THE SIERRA ALONG
THE HIGHWAY 395 CORRIDOR FROM SUSANVILLE TO MAMMOTH LAKES.

CAZ070>073-NVZ002-003-005-110000-
/O.CON.KREV.HW.A.0001.140111T1500Z-140112T0300Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-GREATER RENO-
CARSON CITY-MINDEN AREA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL...PORTOLA...
SUSANVILLE...SOUTH LAKE TAHOE...TRUCKEE...BRIDGEPORT...
MAMMOTH LAKES...INCLINE VILLAGE...SPARKS...GARDNERVILLE...
VIRGINIA CITY...EMPIRE...GERLACH
342 AM PST FRI JAN 10 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 

* TIMING: WINDS WILL INCREASE SATURDAY MORNING. THE STRONGEST
  WINDS ARE EXPECTED LATE SATURDAY MORNING THROUGH EARLY SATURDAY
  EVENING. WINDS WILL GRADUALLY TAPER SATURDAY NIGHT.

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.
  SIERRA RIDGE GUSTS UP TO 115 MPH.

* IMPACTS: STRONG CROSS WINDS WILL PRODUCE DANGEROUS CONDITIONS
  FOR MOTORISTS IN HIGH PROFILE VEHICLES. VISIBILITY REDUCTIONS
  ARE POSSIBLE DUE TO AREAS OF BLOWING DUST. CHOPPY CONDITIONS ARE
  LIKELY ON ALL AREA LAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO AFFECT THE AREA.  CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.

&&

$$


HTTP://WEATHER.GOV/RENO
472 
WWUS75 KREV 101843
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1043 AM PST FRI JAN 10 2014

...STRONG AND GUSTY WINDS ON SATURDAY...

.A LOW PRESSURE SYSTEM WILL MOVE INLAND ACROSS THE PACIFIC
NORTHWEST THIS WEEKEND. AHEAD OF THIS SYSTEM...STRONG WINDS ARE
FORECAST ACROSS NORTHEAST CALIFORNIA AND WESTERN NEVADA.
WIDESPREAD WIND GUSTS OF 50 TO 60 MPH ARE EXPECTED WITH AREAS OF
BLOWING DUST LIKELY.

NVZ003-110330-
/O.UPG.KREV.HW.A.0001.140111T1500Z-140112T0300Z/
/O.NEW.KREV.HW.W.0001.140111T1500Z-140112T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...GARDNERVILLE...VIRGINIA CITY
1043 AM PST FRI JAN 10 2014

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 AM TO 7 PM PST SATURDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL INCREASE SATURDAY MORNING WITH THE STRONGEST
  WINDS LATE SATURDAY MORNING THROUGH SATURDAY EVENING. WINDS
  WILL GRADUALLY TAPER OFF SATURDAY NIGHT.

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.
  WIND PRONE AREAS SUCH AS GALENA AND WASHOE VALLEY MAY SEE GUSTS
  IN EXCESS OF 70 MPH.

* IMPACTS: STRONG CROSS WINDS WILL PRODUCE DANGEROUS CONDITIONS
  FOR MOTORISTS IN HIGH PROFILE VEHICLES ESPECIALLY ALONG
  INTERSTATES 80 AND 580 AND HIGHWAY 395. TRAVEL RESTRICTIONS ARE
  LIKELY. IN ADDITION, LOCALIZED AREAS OF BLOWING DUST WITH
  VISIBILITY REDUCTIONS DOWN TO A COUPLE OF MILES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS
OF THIS MAGNITUDE.  DRIVING WILL BECOME HAZARDOUS FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN
GUSTS OR CROSS WINDS.  

&&

$$

CAZ073-110330-
/O.UPG.KREV.HW.A.0001.140111T1500Z-140112T0300Z/
/O.NEW.KREV.HW.W.0001.140111T1800Z-140112T0600Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES
1043 AM PST FRI JAN 10 2014

...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 10 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 10 PM PST SATURDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL INCREASE SATURDAY MORNING WITH THE STRONGEST
  WINDS EARLY SATURDAY AFTERNOON THROUGH SATURDAY EVENING. WINDS
  WILL GRADUALLY TAPER OVERNIGHT.

* WINDS: SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.
  WIND PRONE AREAS MAY SEE GUSTS IN EXCESS OF 70 MPH WITH SIERRA
  RIDGE GUSTS UP TO 115 MPH.

* IMPACTS: STRONG CROSS WINDS WILL PRODUCE DANGEROUS CONDITIONS
  FOR MOTORISTS IN HIGH PROFILE VEHICLES ESPECIALLY ALONG HIGHWAY
  395. IN ADDITION, LOCALIZED AREAS OF BLOWING DUST WITH
  VISIBILITY REDUCTIONS DOWN TO A COUPLE OF MILES ARE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WINDS
OF THIS MAGNITUDE.  DRIVING WILL BECOME HAZARDOUS FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN
GUSTS OR CROSS WINDS.  

&&

$$

NVZ001-004-110330-
/O.NEW.KREV.DU.Y.0001.140111T1800Z-140112T0300Z/
MINERAL AND SOUTHERN LYON COUNTIES-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS
1043 AM PST FRI JAN 10 2014

...BLOWING DUST ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A BLOWING DUST
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM PST SATURDAY. 

* TIMING: WINDS WILL INCREASE SATURDAY MORNING...LASTING THROUGH
  MUCH OF THE DAY...CAUSING AREAS OF BLOWING DUST AND VISIBILITY
  REDUCTIONS.

* WINDS: SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* VISIBILITY: REDUCTIONS BELOW A MILE ARE POSSIBLE...ESPECIALLY
  DOWNWIND OF THE ALKALI FLAT AND OTHER OPEN DESERT AREAS.

* IMPACTS: BLOWING DUST WILL IMPACT TRAVEL ALONG HIGHWAYS
  50...95...AND INTERSTATE 80 WITH RAPID REDUCTIONS IN
  VISIBILITY POSSIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLOWING DUST ADVISORY MEANS THAT BLOWING DUST WILL RESTRICT
VISIBILITIES. TRAVELERS ARE URGED TO USE CAUTION.  

&&

$$

CAZ070>072-NVZ002-005-110330-
/O.UPG.KREV.HW.A.0001.140111T1500Z-140112T0300Z/
/O.NEW.KREV.WI.Y.0001.140111T1500Z-140112T0300Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL...PORTOLA...
SUSANVILLE...SOUTH LAKE TAHOE...TRUCKEE...INCLINE VILLAGE...
EMPIRE...GERLACH
1043 AM PST FRI JAN 10 2014

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 7 AM TO 7 PM PST SATURDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL INCREASE SATURDAY MORNING WITH THE STRONGEST
  WINDS EXPECTED LATE SATURDAY MORNING THROUGH EARLY SATURDAY
  EVENING. WINDS WILL GRADUALLY TAPER OFF SATURDAY NIGHT.

* WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS: STRONG CROSS WINDS WILL PRODUCE DANGEROUS CONDITIONS
  FOR MOTORISTS IN HIGH PROFILE VEHICLES. VISIBILITY REDUCTIONS
  DOWN TO A COUPLE OF MILES ARE POSSIBLE DUE TO AREAS OF BLOWING
  DUST...ESPECIALLY DOWNWIND OF THE SMOKE CREEK DESERT AND BLACK
  ROCK DESERT. CHOPPY CONDITIONS ARE LIKELY ON ALL AREA LAKES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

&&

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Jan 9, 6:20 AM PST, 5 hours 33 minutes earlier.

Area forecast discussion, Jan 9, 6:20 AM PST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
620 AM PST THU JAN 9 2014

.UPDATE...
MINOR UPDATE TO INCREASE FORECAST HIGHS FOR TODAY IN WESTERN NV.
STEADY 5-10 KT WINDS OVERNIGHT HAVE KEPT TEMPS UP - STILL 43 AT RNO
RIGHT NOW. AS A RESULT OF THIS AND EXPECTED INTERVALS OF SUN AND
CLOUDS TODAY, INCREASED HIGHS TOWARD GFS MOS GUIDANCE. IF WE HAVE
MORE SUN THAN EXPECTED, MAX TEMPS MAY GET EVEN HIGHER. CS

&&

.SYNOPSIS...

A FEW SHOWERS WILL BE POSSIBLE TODAY IN PORTIONS OF NORTHWEST AND
WEST CENTRAL NEVADA BUT LITTLE OR NO MEASURABLE PRECIPITATION IS
EXPECTED. ANOTHER LOW PRESSURE SYSTEM MAY PROVIDE A PERIOD OF
SHOWERS ON SATURDAY, BUT THE PRIMARY IMPACT WILL BE STRONGER WINDS
WITH AREAS OF BLOWING DUST. HIGH PRESSURE THEN REBUILDS ACROSS THE
REGION NEXT WEEK WITH DRY CONDITIONS AND VALLEY INVERSIONS.

&&

.SHORT TERM...

SHORTWAVE CURRENTLY PUSHING ACROSS THE NORTHWEST US HAS PRODUCED
WIDESPREAD CLOUD COVER BUT NO MEASURABLE PRECIP OVER EASTERN CA-
WESTERN NV. THE MAIN EFFECT HAS BEEN A SHARP INCREASE IN WINDS
OVER THE SURPRISE VALLEY WITH GUSTS OVER 45 MPH AND A PEAK GUST OF
59 MPH AT ONE OF THE RAWS SITES. THE NAM INDICATED THE STRONGEST
WINDS OVER THIS AREA THRU 12Z, FOLLOWED BY A DECREASE IN SPEED
THROUGH THIS MORNING. PRECIP POTENTIAL HAS FADED ACROSS MOST OF
THE REGION, WITH ONLY MENTION OF SHOWERS TODAY LEFT IN PLACE FOR
NORTHEAST CA AND NORTHWEST-WEST CENTRAL NV THRU THIS MORNING.

LATER TODAY AND INTO TONIGHT, SOME WARM ADVECTION MOISTURE
SPREADING OVER AREAS NORTH OF SUSANVILLE-GERLACH COULD PRODUCE
VERY LIGHT SNOW SHOWERS WITH LITTLE TO NO ACCUMULATION.
OTHERWISE, RIDGE WILL BUILD INTO THE REGION THROUGH FRIDAY AND
KEEP DRY CONDITIONS IN PLACE, ALTHOUGH BANDS OF THICKER HIGH
CLOUDS WILL SPREAD ACROSS THE REGION MAINLY NORTH OF HIGHWAY 50.
TEMPS ON FRIDAY WILL WARM UP INTO THE 50S ACROSS MUCH OF THE
REGION, AND COULD EVEN APPROACH 60 IN SOME VALLEYS IF THE THICKER
CLOUDS HOLD OFF UNTIL LATER IN THE DAY.

FROM TODAY THROUGH FRIDAY MORNING, 700 MB FLOW IS EXPECTED TO
RANGE FROM 30-45 KT, RESULTING IN GUSTY WINDS IN HIGHER ELEVATIONS
THROUGH TONIGHT. THERE MAY BE A SHORT BREAK IN RIDGE WIND SPEEDS
FRIDAY AFTERNOON AND EVENING, BUT EVEN STRONGER 700 MB FLOW IS
PROJECTED FROM LATE FRIDAY NIGHT THRU SATURDAY AS NEXT TROUGH
APPROACHES.

FOR SATURDAY, THE PRIMARY IMPACT IS MORE LIKELY TO BE GUSTY WINDS
WITH BLOWING DUST POTENTIAL INSTEAD OF MOISTURE. WIND ADVISORY
CRITERIA GUSTS OF 45-55 MPH ARE STILL PROJECTED FOR MUCH OF THE
REGION, WITH SIERRA RIDGE GUSTS 80-90 MPH. CONFIDENCE IN GETTING
ANY SUBSTANTIAL PRECIP IN THE SIERRA AND NORTHEAST CA HAS
DECREASED AS THE OVERALL GUIDANCE HAS TRENDED DRIER. THE 00Z GFS
WAS THE MOST SPARSE WITH VIRTUALLY NO QPF NEAR THE SIERRA OR IN
LASSEN COUNTY, ALTHOUGH THE 06Z GFS RESTORED A BIT OF THE PRECIP.
THE ECMWF AND NAM WERE NOT AS DRY AS THE GFS, BUT EVEN THESE MORE
AGGRESSIVE MODELS PRODUCED LIMITED PRECIP AMOUNTS. THE NAM WAS
ACTUALLY THE WETTEST WITH A SMALL AREA OF 0.50 INCH QPF IN
PORTIONS OF LASSEN AND PLUMAS COUNTIES, BUT PRECIP AMOUNTS DROP
OFF SHARPLY EAST OF SUSANVILLE-PORTOLA AND IN THE TAHOE BASIN. THE
SIERRA FRONT AND AREAS EAST OF HIGHWAY 395 IN WESTERN NV ARE
LOOKING TO BE SHADOWED OUT WITH LOW CONFIDENCE IN RECEIVING ANY
MEASURABLE RAIN WITH THIS TROUGH. DRIER AIR BEHIND THE TROUGH WILL
BRING MOST SHOWERS TO AN END BY SATURDAY EVENING. MJD

.LONG TERM...SUNDAY THROUGH THURSDAY...

HIGH CONFIDENCE IN RIDGE BUILDING BACK INTO THE WEST COAST SUNDAY
AND PERSISTING NEARLY THE ENTIRE WEEK. NAEFS GUIDANCE HAS
APPRECIABLE POSITIVE HEIGHT ANOMALIES AT 200+ HOURS ASSOCIATED WITH
THIS RIDGE. THIS ALONG WITH ESRL ANALOGS SHOWING RIDGING HELP
INCREASE CONFIDENCE. OBVIOUSLY THIS WILL DEFLECT ANY PACIFIC STORMS
WELL NORTH OF THE CA/NV AREA, PERHAPS ALL THE WAY INTO CANADA.

A LIGHT E/NE FLOW WILL PREVAIL FOR MOST OF NEXT WEEK ALONG WITH
LOWER VALLEY INVERSIONS. HOWEVER UNLESS FOG DEVELOPS, WITH NO
SNOWPACK THE INVERSIONS WON'T BE SUPER STRONG BUT THEY'LL ENOUGH TO
LIMIT MIXING SOMEWHAT. GUIDANCE INDICATES A LARGE POCKET OF VERY DRY
AIR ASSOCIATED WITH THIS RIDGE, SO HUMIDITIES WILL BE ON THE LOW
SIDE FOR ELEVATIONS ABOUT 7000 FEET.

IN THIS MORNING'S EDITION OF "WILL IT EVER SNOW AGAIN?" - ALL THE
GLOBAL MODELS ARE SHOWING A 180KT+ TRANS-PACIFIC JET DEVELOPING
BETWEEN 30-40N AND MOVING EASTWARD AFTER JAN 17. THIS MAY SET UP A
PATTERN CHANGE OVER THE WEST COAST FOR THE FOLLOWING WEEK, BUT
CONFIDENCE IS LOW THAT FAR OUT. CS

&&

.AVIATION...

WINDS WILL BE THE PRIMARY AVIATION WEATHER IMPACT THROUGH
12Z/FRIDAY. COLD FRONT BRINGING INCREASING W/NW FLOW ALOFT WITH
PERIODS OF GUSTY SFC WINDS TO 20 KTS BETWEEN ROUGHLY 18Z/THURS
AND 03Z/FRI. MOUNTAIN WAVE TURBULENCE LIKELY. AFTER 06Z/FRI FLOW
ALOFT TURNS NORTHERLY AND INCREASES (50KTS AT 10KFT MSL). SINCE
WINDS IN VALLEYS WILL LIKELY BE LIGHT, THIS MAY SET UP SOME
PERIODS OF WIND SHEAR FOR RNO AND OTHER TAF SITES OVERNIGHT AND
EARLY FRIDAY MORNING.

A FEW LIGHT RAIN/SNOW SHOWERS MAY IMPACT AREAS EAST OF RNO THIS
MORNING, WITH LOCALIZED MVFR CONDITIONS.

A HEADS UP FOR AVIATORS THIS WEEKEND - ANOTHER FRONT WILL BRING A
PERIOD OF STRONGER SOUTH/SOUTHWEST WINDS TO THE REGION SATURDAY.
GUSTS 30-45 KTS ARE LIKELY MUCH OF THE DAY AT ALL TAF SITES. FOR
RNO - A 20% CHANCE OF SEEING OCCASIONAL HIGHER WINDS BUT
CONFIDENCE IS LOW WHETHER WE'LL SEE DOWNSLOPE WINDS THAT CAN CAUSE
THESE STRONGER GUSTS. CERTAINLY TURBULENCE WILL BE WIDESPREAD EAST
OF THE SIERRA DUE TO STRONG MOUNTAIN WAVES. CS

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

High Wind Watches in California, 2014High Wind Watches in Nevada, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.